Dr. Dan B. : Hello and thanks for your question. Have the upper eyelids been showing these bags or any bulging? Do you have any medical conditions like thyroid dysfunction?
Not that I can tell. They're starting to look a little bit heavy, but I am 42 and figured it was more related to my age than anything. I have used a C-pap for about 10 years, but other than that don't have any health issues. I was on an oxygen supplement (around 3-4 lpm?) through the machine at night, but I quit using it when I noticed the sensation in my eyes. The bags under my eyes are fairly pronounced and appeared (in my perception) quite suddenly; over the course of a month or so. Everything just feels like 'pressure'. But the sensation of the upper eyelids being wet drives me crazy. I find myself constantly straining to make them feel like they're 'open'.
Dr. Dan B. : I assume you use the CPAP for sleep apnea?
Dr. Dan B. : A somewhat common condition in persons who have sleep apnea is eyelid laxity which can cause the bulging in the lower eyelids and loosening of the upper eyelids. I suspect your symptoms maybe from this. I also suspect that your symptoms may be related to a dysfunctional tear film. Let me elaborate on that. Dr. Dan B. : The front of your eyes has a layer of tears coating it called the tear film (this layer of tears is different from the tears you produce when you cry or have an irritation in your eye). The tear film normally provides a healthy environment for the front of the eye (the cornea and conjunctiva) and also contributes significantly to clear vision. When the tear film is unstable or unhealthy (there are many reasons why this can be so, which I will get to) it becomes dysfunctional and can produce uncomfortable symptoms and blurry vision. This is called a dysfunctional tear film.People with a dysfunctional tear film can have multiple different symptoms ranging from redness, dull aching or pressure, sharp or stabbing pain, morning tearing, burning, and often eyelash mattering to tearing, stinging, itching, burning, a gritty/foreign-body senstation or just intermittent vision fluctuations. Their symptoms sometimes get better as the day progresses or they can often times worsen throughout the day, but they can get intermittent blurring when they use their eyes heavily in activities such as reading, watching TV, computer use or driving. A dysfunctional tear film can be due to many different factors. Different medicines such as psychiatric medicines, antihistamines, cold medicines and others can contribute to a dysfunctional tear film. Allergies in the eyes can also contribute (and or make worse). Some people have an innate deficiency in making their own tears (these people may also have other dry mucus membranes, such as their mouth, nasal passages, or genitalia). Any kind of eye surgery can actually cause and/or worsen this Many people have an inflammation in the eyelids called blepharitis which causes the tear film that is supposed to coat the front of the eye to not function as well, and then the eyes dry out. The first step in treatment for this is to use artificial tears 3 to 4 times per day, every day on a regular basis for at least 3 to 4 weeks. If after you've done this, your symptoms have improved, then you can start trailing off of the tears as you need to. However, if you only put the tears in sporadically, when you feel like you need them, they usually do not work. Because there are numerous reasons for a dysfunctional tear film, if this is not helping your symptoms, then I would recommend you see an ophthalmologist to have a complete evaluation for a dysfunctional tear film. If not all the reasons for a dysfunctional tear film are being treated, it can seem as though what treatment is being used is not working. Does this make sense? Customer:
Yes it does. - Am I understanding correctly that one may be able to fully produce tears as if there were no issues, yet still (possibly) be dealing with DTF? I haven't noticed any deficiencies in my ability to produce tears.
Dr. Dan B. : Youve got it exactly right.
Are artificial tears available otc?
Dr. Dan B. : Yes, there are many different kinds and any kind is acceptable except the kind that says get the red out--those shouldn't be used chronically.
Also, am I understanding correctly that this condition is reversible?
Dr. Dan B. : Usually treatable and symptoms reversible.
The bags under the eyes however... here to stay?
Dr. Dan B. : Possibly. An exam by your ophthalmologist should be able to help determine whether this is a permanent anatomical defect or just temporary swelling related to inflammation.
Dr. Dan B. : Do you have any other questions about this?
And I thought all I got for my 40th birthday was an invisibility cloak so the ladies couldn't see me any more... Sounds like I picked up some nice eye bags as well. - Ok, I will try the eyedrops for 4 weeks. I hope that it helps; as low on the 'serious' scale and silly as it is, it's aggravating to be pulling faces all day long trying to make your upper eyelids feel like they're not stuck to each other. Thanks for the advice.
Would the o2 treatment contribute to something like this?
Dr. Dan B. : I can certainly understand. The O2 could contribute to the DTF, yes.
Well, I'm done with that too, I guess.
Dr. Dan B. : My pleasure. Good luck. Your feedback is important to me and will help me improve my encounter with future customers. Please rate your encounter with me by providing positive feedback (by pressing the smiley face); any bonus you may feel prompted to provide would be welcomed and is appreciated. If you feel like your concerns are not resolved or you have a problem or issue with anything I have said or haven’t said, please don’t issue a negative feedback rating—My goal is your satisfaction and I would rather work together to solve your concerns, until you are satisfied, than have you leave our encounter unhappy and unsatisfied. My opinion is solely informative and does not constitute a formal medical opinion or recommendation. For a formal medical opinion and/or recommendation you must see an eye doctor. Thanks for your inquiry!